Moodletter provides help for being happier, more capable and confident, even if you are living with depression, bipolar disorder or anxiety.

Starting, switching, stopping meds

Living with depression, anxiety or bipolar disorder can sometimes mean starting, stopping or changing medications. If it’s not done as directed by your doctor, it can cause problems.

Starting a new medication or discontinuing one is often done gradually. If you’re switching medications, you may gradually decrease the old drug, while increasing to the recommended dose of the new, overlapping the two for a time during the transition.

If you discontinue a drug too abruptly, your symptoms could worsen and you could suffer side effects.

Sometimes, a person taking an antidepressant will decide they feel better and no longer need their medication or they want to quit it because of side effects. Perhaps the medication doesn’t seem to be helping. Talk about these issues with your doctor. You may want to give it a little more time or there may be a medication that will work better for you.

Your doctor might want to reconsider your diagnosis. For example, some people whose depression doesn’t get better or gets worse on antidepressants may have bipolar disorder and should be treated with different medications.

But whatever the reason for stopping or switching, ask about side effects and let your doctor give you a schedule for doing it safely and effectively.

What side effects can accompany starting, switching or stopping drugs?
Different kinds of medications carry different risks when started or stopped.

Related posts: